Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Detecting the index of a subgroup in the subgroup lattice


Authors: M. De Falco, F. de Giovanni, C. Musella and R. Schmidt
Journal: Proc. Amer. Math. Soc. 133 (2005), 979-985
MSC (2000): Primary 20E15
DOI: https://doi.org/10.1090/S0002-9939-04-07638-5
Published electronically: September 16, 2004
MathSciNet review: 2117197
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A theorem by Zacher and Rips states that the finiteness of the index of a subgroup can be described in terms of purely lattice-theoretic concepts. On the other hand, it is clear that if $G$ is a group and $H$ is a subgroup of finite index of $G$, the index $\vert G:H\vert$ cannot be recognized in the lattice ${\mathfrak{L}}(G)$ of all subgroups of $G$, as for instance all groups of prime order have isomorphic subgroup lattices. The aim of this paper is to give a lattice-theoretic characterization of the number of prime factors (with multiplicity) of $\vert G:H\vert$.


References [Enhancements On Off] (What's this?)

  • 1. E. Previato: ``Gruppi in cui la relazione di Dedekind è transitiva'', Rend. Sem. Mat. Univ. Padova 54 (1975), 215-231. MR 0466319 (57:6199)
  • 2. D.J.S. Robinson: ``A Course in the Theory of Groups'', Springer, Berlin (1992). MR 1261639 (94m:20001)
  • 3. R. Schmidt: ``Verbandstheoretische Charakterisierungen der Endlichkeit des Indexes einer Untergruppe in einer Gruppe'', Arch. Math. (Basel) 42 (1984), 492-495. MR 0756887 (86g:20035)
  • 4. R. Schmidt: ``Subgroup Lattices of Groups'', de Gruyter, Berlin (1994). MR 1292462 (95m:20028)
  • 5. G. Zacher: ``Una caratterizzazione reticolare della finitezza dell'indice di un sottogruppo in un gruppo'', Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8) 69 (1980), 317-323. MR 0690298 (84f:20027)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20E15

Retrieve articles in all journals with MSC (2000): 20E15


Additional Information

M. De Falco
Affiliation: Dipartimento di Matematica e Applicazioni, Università di Napoli “Federico II”, Complesso Universitario Monte S. Angelo, Via Cintia, I - 80126 Napoli, Italy
Email: mdefalco@unina.it

F. de Giovanni
Affiliation: Dipartimento di Matematica e Applicazioni, Università di Napoli “Federico II”, Complesso Universitario Monte S. Angelo, Via Cintia, I - 80126 Napoli, Italy
Email: degiovan@unina.it

C. Musella
Affiliation: Dipartimento di Matematica e Applicazioni, Università di Napoli “Federico II”, Complesso Universitario Monte S. Angelo, Via Cintia, I - 80126 Napoli, Italy
Email: cmusella@unina.it

R. Schmidt
Affiliation: Mathematisches Seminar, Universität Kiel, Ludwig-Meyn Straße 4, D - 24098 Kiel, Germany
Email: schmidt@math.uni-kiel.de

DOI: https://doi.org/10.1090/S0002-9939-04-07638-5
Received by editor(s): October 8, 2003
Received by editor(s) in revised form: December 1, 2003
Published electronically: September 16, 2004
Communicated by: Jonathan I. Hall
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society